Latest Digestion News
Using medical records from nearly 300,000 U.S. adults with acid reflux disease (commonly called heartburn), researchers found that the risk of heart attack was slightly elevated among those using proton pump inhibitors.
Proton pump inhibitors are a group of acid-suppressing drugs that include brand-names such as Prevacid, Prilosec and Nexium. In 2009, they were the third most commonly used type of drug in the United States, the researchers said.
The study, funded by the U.S. National Institutes of Health, does not prove the drugs cause heart attack. And experts were divided over what to make of the connection.
Another class of heartburn drug -- so-called H2-blockers -- was not linked to any increase in heart attack risk, the study authors noted.
Some said the findings add to the list of risks linked to prolonged use of proton pump inhibitors.
"These are powerful drugs, and we already know they have negative effects," said Dr. F. Paul Buckley III, surgical director at the Scott & White Heartburn and Acid Reflux Center, in Round Rock, Texas.
Most of those long-term risks are linked to the drug's suppression of stomach acids, said Buckley, who was not involved in the new study.
When stomach acids are blocked, the body is less able to absorb certain nutrients, including magnesium, calcium and vitamin B12. And proton pump inhibitors have been linked to problems such as bone-density loss and fractures.
Some research has also suggested the medications can interact with the clot-preventing drug Plavix, lowering its effectiveness.
In this latest study, though, the link between proton pump inhibitors and heart attacks was independent of Plavix use, said researcher Dr. John Cooke, chair of cardiovascular sciences at the Houston Methodist Research Institute.
Overall, his team estimates, proton pump inhibitor users were 16 percent to 21 percent more likely to suffer a heart attack than people with chronic acid reflux who were not taking the drugs.
That link does not prove cause-and-effect, Cooke acknowledged. "You have to be cautious with observational data like this," he said. "There could be other explanations."
For one, people on proton pump inhibitors may be in worse health than non-users. Cooke said his team could not account for obesity, or the possibility that some people with heart-related chest pain were mistakenly treated for acid reflux instead.
Cooke said recent lab research suggests that proton pump inhibitors can interfere with normal blood vessel function -- a potential mechanism by which the drugs could affect heart attack risk.
However, a cardiologist said that while the study is "interesting," he was not convinced it points to a risk from proton pump inhibitors.
"This is an association, and not cause-and-effect," said Dr. Venu Menon, of the Cleveland Clinic. "And I think it's more likely the association comes from confounding factors."
"Confounding" refers to those other potential explanations -- such as proton pump inhibitor users being in poorer health than non-users.
One issue, said Menon, is that the findings are based on patient records, including doctors' notes. That type of information is not the best source for linking a drug to a negative effect, he said.
A study that followed proton pump inhibitors users over time, specifically tracking heart attack risk, would offer better evidence, Menon added.
"It would not be judicious to have patients stop taking these drugs based on this study," Menon said.
But many people take proton pump inhibitors for less-severe problems, such as occasional heartburn that crops up after eating certain foods. They could do well with diet changes, losing weight, or taking simple antacids such as Rolaids or Tums, Buckley said.
Cooke agreed, and said he is troubled by the fact that proton pump inhibitors are available over-the-counter. "I'm concerned that people are taking them for the wrong reasons, and for too long," Cooke said.
Yet even when people need a proton pump inhibitor initially, Buckley said, they can try weaning themselves off the drugs once their symptoms improve. "We can often back them down to an H2 blocker," he said.
Long-time users, Buckley added, should ask their doctor, "Do I really need to be on this medication?"
The study was published online June 10 in the journal PLOS One.
Copyright © 2015 HealthDay. All rights reserved.
SOURCES: John Cooke, M.D., Ph.D., chair, cardiovascular sciences, Houston Methodist Research Institute, Houston; F. Paul Buckley III, M.D., director, general surgery, Heartburn and Acid Reflux Center, Scott & White Clinic, Round Rock, Texas; Venu Menon, M.D., staff cardiologist, Cleveland Clinic, Cleveland, Ohio; June 10, 2015, PLOS One, online